The Body: The Complete HIV/AIDS Resource
How Much Do You Know About HIV? Test Your Knowledge for a Chance to Win $100!
Jump to: Search:

May 12, 2008
In This Hot Topics:
  • HIV Treatment & Side Effects
  • Living With HIV
  • You & Your Labs
  • Body Fat Changes
  • Strange but True
  • Joseph P. McGowan, M.D., FACP HIV TREATMENT & SIDE EFFECTS

    The Body is pleased to announce that our "Ask the Experts" forum for HIV treatment-experienced people is once again open for business! Clinician and researcher Joseph P. McGowan, M.D., has joined our ranks and is now available to answer your questions. Dr. McGowan has been deeply involved in HIV research for more than a decade and has served as the principal investigator for more than two dozen clinical trials. If you've been through several HIV treatment regimens and are trying to figure out your next steps, Dr. McGowan may be able to help. Visit the newly reopened forum and ask your question!


    Newly Diagnosed With a Low CD4 Count: Will HIV Meds Still Work?
    When my husband was admitted to the hospital with an extremely aggressive form of pneumonia, we were shocked to learn than he had HIV and a CD4 count of only 30. Does this mean he has AIDS? Will he still respond well to HIV treatment?


    How Do I Fit My Meds Into My Busy Social Calendar?
    I was diagnosed earlier this year. I haven't started meds yet, but I'm starting to think about Atripla (efavirenz/tenofovir/FTC). I have heard that Atripla has to be taken at night, but I tend to be a night owl; I'm often out at bars and clubs until 2 a.m. Could I take Atripla in the morning instead?


    The Link Between Ziagen and Heart Attacks
    A few months ago, I heard about a study that found Ziagen (abacavir, one of the HIV meds in Epzicom [abacavir/3TC, Kivexa] and Trizivir [AZT/3TC/abacavir]), might increase a person's risk of having a heart attack. Has any new research on the risks of Ziagen become available since the study came out?


    How Can I Get Rid of Diarrhea and Bloating?
    I am currently taking Kaletra (lopinavir/ritonavir) + Truvada (tenofovir/FTC) and my CD4 count has gone from 60 to 320 in three years, while my viral load is undetectable. However, I have gut problems -- diarrhea and bloating -- at least twice a week. Are there any studies of gut side effects that I could join? Should I switch meds?
    BACK TO TOP
     LIVING WITH HIV

    Will HIV Affect the Way I Age?
    I'm 21, and I was diagnosed with HIV last fall. I'm wondering what I should expect in the long term. Am I at risk for the same health problems that all people are likely to develop as they get older, or are there special problems I need to watch for because I have HIV?


    How Can I Revive My Sex Drive?
    I'm a 47-year-old man diagnosed with HIV four years ago, and my sex drive is nearly nonexistent. I'm taking many meds, including Atripla (efavirenz/tenofovir/FTC), two antidepressants and the testosterone supplement Androgel. What can I do to get my libido back?


    Health Insurance Tips for a Pos Retiree
    I'm 52 years old and in excellent health after living with HIV for 23 years. I want to retire next year, but I'm not sure what my options are in terms of medical insurance. How can I determine what sorts of policies I'm eligible for, what they will cover and how much it will all cost?
    BACK TO TOP
     YOU & YOUR LABS

    When Viral Load Drops, Where Does the HIV Go?
    What actually happens inside a person's body when they start HIV treatment and their viral load goes down? Where does the HIV go? Is it destroyed?


    Why Is My Viral Load Still Detectable After Two Months of Meds?
    It's been two months since I started HIV treatment with Atripla (efavirenz/tenofovir/FTC), and my viral load hasn't reached undetectable yet. I haven't missed any doses and I have no HIV drug resistance. What's going on?


    Confused by My First HIV Lab Results
    I tested positive two months ago and just received the results of my first lab tests. My CD4 count is 365, my viral load is 59,500, and I'm very confused as to what all this means. Also, my triglyceride level is high and adjusting to my HIV status is stressing me out. Could stress or high triglycerides be affecting my CD4 count? Do I need to start HIV meds already?
    BACK TO TOP
     BODY FAT CHANGES

    Is Facial Wasting Inevitable?
    Is facial wasting an unavoidable side effect of taking HIV meds?


    Non-Surgical Treatments for Lipoatrophy?
    I've been positive for more than 15 years, and I'm experiencing lipoatrophy (fat loss) in my face, arms and legs. I'd rather avoid cosmetic surgery; is there some other medical treatment that can fix this problem?


    "Hard Belly" and HIV
    I'm really confused about what causes long-term HIVers to develop the "hard belly" type of fat accumulation (lipohypertrophy). How does it happen?


    How Can I Reverse Fat Gain in My Neck and Back?
    I am a 50-year-old man, and I tested positive for HIV in 1985. I started treatment in 1996 and just switched regimens for the first time last year. In spite of exercising regularly, I have gained weight in my belly, developed a hump on my back and an enlarged neck. What can I do to lose the fat?


    Is There a Permanent Fix for Facial Wasting?
    I've tried a bunch of different facial wasting treatments. While some of them worked well for a time, I'm looking for a permanent solution. Is there a treatment that will solve my facial fat loss for good?
    BACK TO TOP
     STRANGE BUT TRUE

    Ma'am, Do You Realize How Fast You Were Going?
    I gave a cop a blow job to avoid a traffic citation. What are the chances I got HIV while worming my way out of a ticket?


    Is Self-Gratification Dangerous?
    I'm addicted to masturbation; I do it at least once a day. Are there any sexual disorders or diseases that I should be worried about because of my addiction?
    BACK TO TOP

    Visual AIDS
    Art From HIV-Positive Artists

    Stop in and browse the full collection!
    "Beck," 1986; Jack Brusca
    Visit the May 2008 Visual AIDS Web Gallery to view our latest collection of art by HIV-positive artists! This month's gallery, entitled "Linear Progression / Progressive Deterioration," is curated by Steven Gordon and RJ Supa.

    Connect With Others
    A
    t The Body's Bulletin Boards

    Loneliness Is Killing Me
    (A recent post from the
    "Living With HIV" board)

    I live alone. I go out alone. I eat alone. I think alone. I'm so much on my own that I'm nearing mental collapse. I live in a foreign country and I do not share my HIV status with anyone around me. There are no support groups for English-speaking folks. I'm at a loss! Suicidal thoughts are looming on the horizon and everything seems dark and dull.

    Even my family act as if they feel for me, but the truth is they do not get it. They have no idea how I'm feeling inside. Imagine when death is really your only true wish despite having everything in my life working for me. Is there really no hope that I will find someone to stand beside me? All of you lonely folks out there, how do you deal with it?

    -- Algerian

    Click here to join this discussion thread, or to start your own!